Posted by LyndaK on February 24, 2003, at 1:03:48
In reply to Re: For LyndaK--depression emergency, posted by cubbybear on February 23, 2003, at 7:00:57
> As I type this, it's a bit more than 7 days to be exact. My flight departs Sunday morning, March 2 at 9 A.M. Thailand Time. We're 14 hours ahead of California.
O.K. Thanks for the correction.
> The rest of this letter will be very long and I think, very difficult for you.
I hope that I didn't give the impression that I was bothered by the instense feelings/memories I had in response to your last post (about your dad). It was actually good, in a way, to reflect back on that -- to increase my awareness of the impact I may have had on my children then, and think about what I could be doing now to counter it.
But you are brilliant and inspirational
Now THAT I can't handle; there's pressure to live up to the expectation and I may not be able to do that.
, so perhaps you can handle it all,
I think I can.
and come up with some rational, practical answers to reassure me, somehow.
(The letter is also quite incoherent.)
It wasn't in the least bit incoherent.
> For the past couple of days at least, I've been virtually paralyzed and immobilized by my depression. Even lying on the bed wide awake is not helpful. Only sleep takes my mind off the torture. Everyone says that getting up and doing things, i.e. keeping the body moving--is so important when you're depressed. But I feel so utterly debilitated, I can barely move. (Well, I made to the Internet shop, so I guess I'm not totally immobilized). Now I haven't gotten to the really difficult stuff yet.
> * * * * * * * * * * * * * * * * * * * * * * * * * * * * ** * * * * * *
> At this point, I need to share with you some of the terrible fears I have.The fears of the future, of the unknown. I've become pretty much "addicted" to the Psychobabble board, and sure enough, I've begun to see some inherent risks. I've actually come across a few postings, and I've also seen one on that recently-established Yahoo group for MAOI med users, (have you seen it?) that there are perhaps a handful of people out there who either had negative results with Parnate or, worse yet, one guy even had a disappointing second trial after his first trial was good. Do you have any idea what reading this can do to me?
Yes. It totally "feeds into" your fears.
Should I stop reading the boards altogether? I can't stay away from them because they're so helpful and so comforting (a perfect example is having YOU to talk to), and yet just as it says in the disclaimers, there are things that can appear that could make you feel even worse.
I don't know how to advise you on that. I know the board(s) have been a source of support for you (not just me, but many others have responded to you as well), and that's very important since you're feeling somewhat isolated in Thailand with only a couple of friends and a pdoc who doesn't believe in ongoing therapeutic support. So I think it serves a very important function for you.
But, where meds are concerned, you know that just about EVERY POSSIBLE reaction to a medication can be found on this board. That doesn't mean YOU are going to have that same reaction. You are going to be restarting a KNOWN medication (known to you) -- one that you have had a VERY positive response to in the past. The odds are IN YOUR FAVOR that it will work again -- not 100% odds -- but still BETTER odds that it WILL work than odds that it won't. I know it's difficult for you to trust that, but what else can you do?
> My brain (what's ever left of it) is one huge mass of tangled fears, what if's, and worst case scenarios right now.
I think it's important to understand that as PART OF your symptoms/dysfunction (which I think you do). You have done AMAZINGLY WELL making decisions considering the over-the-top fear and anxiety that you've been experiencing every waking moment of every day, day after day after day! I'm SURE that it is taking a heavy toll on your physical health (you mentioned no appetite/weight loss). Our bodies were not designed to be in "fight-or-flight" mode on a chronic basis. It is my hope that this will be one of the first symptoms that starts to get better once you start the Parnate.(?)
I fear that I'll have TRD (treatment-resistant depression) my whole life now, (although it was always treatable in the past), I fear that the Parnate will not work (you already know that one), and the latest fear is--it's actually an imagined logistical problem--is this: it will be relatively easy for me to phone my former pdoc in New York once I get to my Mom's house in Phoenix (he's the psychiatrist who has been writing the prescriptions for Parnate for me all these years, and mailing them, long after I last saw him in 1988.)
> I worry about how I will be able to communicate any problems I might have with the Parnate once I get back to Thailand. My pdoc here in Bangkok said that he COULD help me with it, even though it's unavailable here, since he has the appropriate professional books from the U.S. But WHAT IF my dosage has to be raised or the dose schedule changed from what it used to be? How can he render proper medical advice on a drug he's never prescribed? Just going by the book? (I realize that there are countless pdocs out there who don't know what they're doing hafl the time, even with all the education they've had and books at their disposal anyway.)
> I'm sorry if I'm making it so hard on you now, but my hugest problem is that my mind keep on fabricating what if's, worrying to no end about things or situations that may never happen. Why can't I just live one day at a time? We know that the Parnate has ALWAYS helped, but what's different this time is the sheer magnitude of the depression, the drastic loss of weight, almost total inability to get off the bed--it's so much worse than it ever was, so naturally I can't help wondering if the drug will not be able to take care of it. Or,I worry that I won't be able to get the proper treatment and professional knowledge of dosage this time because the doctor who knew me best, the one who prescribed it, the one who should really be monitoring my response--is not in Thailand, nor in California, nor in Phoenix, but in New York. And, like so many others, he's almost impossible to get hold of on the phone.
Why can't you stay in the U.S. longer? 3 months? It seems like it would be to your benefit to stay long enough to get stabilized and then go back with some kind of plan to ensure proper monitoring (one that you work out with your U.S. doc.). I know you said something about needing to get back to look for a job, but, really, it seems like your emotional (and physical) health is your number one priority right now. Don't you think? Everything else sort of hinges on that.
7 more days and counting.
I'll keep looking for ya'